Breaking News Bar
updated: 8/4/2014 10:22 AM

Women on 'drug holiday' for bone loss should be tested

hello
Success - Article sent! close
 

Q: I am currently on a bisphosphonate "drug holiday." How will I know if, or when, I should go back on the drug?

A: After menopause, loss of bone (osteoporosis) can lead to crippling bone fractures. Drugs called bisphosphonates slow bone loss. (I've put a table with detailed information about these drugs on my website, AskDoctorK.com.)

Order Reprint Print Article
 
Interested in reusing this article?
Custom reprints are a powerful and strategic way to share your article with customers, employees and prospects.
The YGS Group provides digital and printed reprint services for Daily Herald. Complete the form to the right and a reprint consultant will contact you to discuss how you can reuse this article.
Need more information about reprints? Visit our Reprints Section for more details.

Contact information ( * required )

Success - request sent close

But bisphosphonates can cause troubling side effects. The pills can cause burning in the esophagus. And a small number of users have developed bone loss in the jaw and in the large bone in the upper legs (the femur), causing the femur to break. These side effects in the bone are rare, but need to be taken into consideration.

Doctors now offer a bisphosphonate "drug holiday" to some patients after three to five years of treatment. During the drug holiday, bisphosphonate that has accumulated in the bones during treatment slowly trickles out, like an extended-release medication. This helps preserve bone strength and lowers the chance of fracture.

Doctors continue to monitor a woman's bone density -- a measure of bone strength -- during the drug holiday. If and when bone density starts to decline, doctors often recommend that she start back on her medication.

A recent study offers some guidance about when and how often bone density should be tested during a drug holiday. The study looked at postmenopausal women who had taken alendronate -- one of the most commonly prescribed bisphosphonate medicines -- for four or five years. These women were randomly assigned to take alendronate for five more years or to take an inactive placebo pill.

During the trial, about one in five women taking the placebo broke a bone. Their age and bone density when they started taking the placebo was enough to predict who was most likely to have fractures. Bone density testing after one year provided no additional useful information.

Based on this and other studies, I think it is reasonable for women on a drug holiday to have bone density testing when the drug holiday starts and then again every two years. For women at a particularly high risk of fractures, I might get the repeat bone density tests every year. If the repeat test shows that bone density is declining when a woman is off the medicine, I would generally recommend that she start back on treatment.

If side effects are a problem, taking bisphosphonates exactly as instructed should help:

• Take the drug first thing in the morning,

• On an empty stomach,

• With a large glass of water.

• Remain upright for at least 30 minutes.

• During this time, avoid eating, drinking or taking another medication.

Many studies have shown that bisphosphonate drugs prevent or slow bone loss and reduce fractures caused by bone loss. Therefore, it was a surprise that using these drugs for several years might sometimes cause bone problems. This is another example of why it is important to monitor the results of widespread use of a new medicine.

• Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.

Share this page
Comments ()
Guidelines: Keep it civil and on topic; no profanity, vulgarity, slurs or personal attacks. People who harass others or joke about tragedies will be blocked. If a comment violates these standards or our terms of service, click the X in the upper right corner of the comment box. To find our more, read our FAQ.